Iowa, 2019

Flash Flooding and Damaging Winds in Iowa, September 12 to 13, 2019

September 12 to 13, 2019 · NWS DVN · 5 events in 3 counties and zones

Heavy rain-producing showers and storms moved across areas north of Interstate 80 on September 11 and 12. The higher 2-day rainfall totals were between 3 and 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain-producing showers and storms moved across areas north of Interstate 80 on September 11 and 12. The higher 2-day rainfall totals were between 3 and 6 inches. The Dubuque Airport had a record rainfall total of 1.98 on September 11. On the 12th, the Dubuque Airport picked up another 3.70 of rain making the 2-day total 5.68.

Flash flooding occurred in Dubuque, where fast moving water over a foot deep poured down streets. The Mississippi River in the Dubuque area rose about 3 feet while the Pecatonica River near Freeport rose about 6 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 11, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Sep 11, 11:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1252 AM CDT Thu Sep 12 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 225 PM CDT Wed Sep 11 2019

A complicated mesocale environment is in place over the Midwest,
while the synoptic set up shows the front separating summer's heat
and humidity from a cool Fall day is much more obvious. The main
question tonight will be where the storms take shape, on the
synoptic front, or on the mesoscale outflow boundaries. The
atmosphere does not appear to be strongly capped, as evident in the
small intense rain storms that just developed along the parallel
outflow boundary over eastern Iowa near the Quad Cities. These small
storms are producing a brief shot of torrential rain rates.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 225 PM CDT Wed Sep 11 2019

Short term mesoscale models are consistently firing storms along the
southern periphery of the outflow in northeast Iowa to southern
Wisconsin by 7 PM, While synoptic models have most of the storms
farther north and west along the synoptic boundaries. If storms can
fire and develop a strong cold pool in the next 4 hours just north
of out CWA, we will have a potential significant flash flood threat
into this evening. While that potential is of low confidence at this
time, it remains a chance for a exceptionally heavy rain event, as
the convergence into those storms could hold them stationary along
an west to east axis, possibly between Highway 20 and Highway 30.  I
contemplated a Flash Flood Watch, but the over all confidence in
placement is low enough, that this seems prudent to hold off until
we can see where the axis is going to be. Once if storms fail to
form over southern WI this afternoon, then we can lower this threat
on an update as well.

Another warm sector day is expected Thursday ahead of the strongly
forced cold front. Some storms could fire ahead of the front during
the day, and those could pose a supercellular threat including hail,
wind, and tornado, but again, this won't be well known on location
until after the storms fire or not tonight.  CAPE will be in excess
of 3K J/KG through tonight and Thursday, so energy is not in short
supply.  The front should fire with new storms west of the CWA in
central Iowa Thursday afternoon, and move east as a mature line.
That line seems to pose a threat for damaging winds primary, an
possibly squall line tornadoes if the lower level shear materializes
with southeast winds ahead of the line. We won't know that again,
until after the storm rounds tonight.

Heavy rain will certainly be possible within the line on Thursday
afternoon, but it will also be progressive. A watch may be warranted
for our north and northeast Thursday afternoon, mainly due to the
antecedent wet conditions there.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 225 PM CDT Wed Sep 11 2019

Outside of Friday temperatures will continue above normal.

Thursday night
Assessment...medium to high confidence

The cold front with strong forcing moves through the area. Said
forcing should result in a line of storms with scattered storms
ahead of the front. The line of storms will march across the area
with rain ending from west to east after midnight.

Given the large amount of moisture available heavy rain is expected.
How storms and rainfall develop/evolve in the previous 24 hours will
dictate whether or not any new flood watches will be needed.

The severe risk is acknowledged. However the severe risk also
depends upon how storms in the previous 24 hours affect the area.
The primary severe risks Thursday evening are wind and possibly
hail. However, any boundaries left over from previous convection
means there would be a risk of isolated tornadoes.

Friday through Saturday
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure moves through
the Midwest. Return flow developing on Saturday will push
temperatures slightly above normal. Attention then turns to the
second half of the weekend.

Saturday night on...

Saturday night and Sunday
Assessment...medium confidence

The models bring an upper level disturbance through the area that
should be sufficiently strong to produce precipitation. However
moisture availability appears to be limited.

While there will be some moisture available it may or may not be
enough to generate isolated showers and storms. Right now the model
consensus has chance pops for the entire area Saturday night with
slight chance pops generally east of a Dubuque to Keokuk, IA line
Sunday morning.

Sunday night through Monday night
Assessment...medium to high confidence

The model consensus has dry but warm conditions for the area as high
pressure moves through the Midwest.

Tuesday through Wednesday
Assessment...low confidence

The global models bring weak disturbances through the area on
Tuesday and again Wednesday. Moisture appears to be lacking so there
are questions on rainfall potential.

Given the above normal temperatures it is conceivable that isolated
diurnal showers and storms could develop Tuesday afternoon. Here the
model consensus suggests this with very low slight chance pops for
the area.

If diurnal convection develops Tuesday afternoon then it would
dissipate with sunset leaving the area dry overnight. The model
consensus suggests this with dry conditions Tuesday night.

As for Wednesday the model consensus has more widespread slight
chance pops occurring with the diurnal heat cycle. Thus if moisture
is sufficient isolated showers and storms would occur with the
passage of the next upper level disturbance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1250 AM CDT Thu Sep 12 2019

Thunderstorms in the KDBQ area should gradually diminish or lift
northward early this morning. Otherwise, mainly VFR conds expected
at all other taf sites. A strong cold front will sweep across
eastern IA later this afternoon and evening, accompanied by at
least a bkn line of thunderstorms. MVFR/lcl IFR in TSRA can be
expected. Storms will end with the passage of the front returning
VFR conds with a southwest wind.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Haase
Hazardous weather outlook, Sep 11, 3:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Wed Sep 11 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms with heavy downpours and gusty winds will be
possible this morning over eastern Iowa.

Today will be very warm and humid with heat index readings as high
as the mid 90s in the afternoon across northeast Missouri,
southeast Iowa and west central Illinois.

Tonight, thunderstorms are expected to redevelop along a warm
front across east central Iowa and far northwest Illinois. These
storms will have the potential to produce heavy rainfall and
damaging winds. This may lead to flash flooding in areas soaked
from heavy rainfall over the past several days. The Storm
Prediction Center has a marginal risk for severe storms across
eastern Iowa and northwest Illinois north of Highway 30.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday afternoon and evening: The Storm Prediction Center has a
slight risk for severe thunderstorms west of the Mississippi River,
and a marginal risk to the east. A strong cold front will sweep a
line of thunderstorms, some possibly severe, rapidly across the
outlook area. The main risk will be damaging winds but a brief spin-
up tornado or two is possible.

In addition: due to the intense rainfall rates that will accompany
these storms, there is the potential for flash flooding especially
along the Highway 20 corridor in Iowa and Illinois. This area has
received several inches of rain in the past week and is the most
vulnerable to flash flooding.

Heat index values in the mid 90s can be expected Thursday afternoon
mainly along and south of Interstate 80.

Friday: West winds will gust up to 35 mph especially north of
Interstate 80.

Saturday night into Sunday morning: Scattered thunderstorms are
expected to develop as a warm front returns to the area. However, it
is too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation is not anticipated for today
or tonight, but may be needed Thursday.

Haase/Sheets

In the hours before

Special weather statement, Sep 11, 6:40 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
740 PM CDT Wed Sep 11 2019

ILC085-IAC061-097-120130-
Jo Daviess-Jackson-Dubuque-
740 PM CDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JO DAVIESS...
NORTHWESTERN JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES UNTIL 830 PM
CDT...

At 739 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dubuque to near Zwingle. Movement
was east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, East Dubuque, La Motte, Menominee,
Council Hill, St. Donatus, Zwingle, Guilford, Rice, Otter Creek,
South Gary Owen, Dubuque Regional Airport, Aiken, Rockdale, Dubuque
County Fairgrounds, Center Grove and Bellevue State Park.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4218 9033 4222 9081 4250 9081 4251 9037
      4251 9029
TIME...MOT...LOC 0039Z 274DEG 24KT 4242 9072 4226 9072

RP Kinney
Special weather statement, Sep 11, 6:50 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
750 PM CDT Wed Sep 11 2019

ILC085-177-120130-
Jo Daviess-Stephenson-
750 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS AND
WESTERN STEPHENSON COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, a strong thunderstorm was located over Schapville, or
11 miles east of Galena, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lena, Stockton, Warren, Pearl City, Elizabeth, Woodbine, Scales
Mound, Apple River, Winslow, Nora, Schapville, Guilford, Kent,
Waddams Grove, North Hanover, Elizabeth Fairgrounds, Canyon Camp,
Lake Le-Aqua-
na State Park, Willow and Apple River Canyon State Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4225 8982 4229 9032 4251 9030 4251 8979
TIME...MOT...LOC 0049Z 274DEG 24KT 4241 9021

RP Kinney
Special weather statement, Sep 11, 7:28 PM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
828 PM CDT Wed Sep 11 2019

ILC085-177-120215-
Jo Daviess-Stephenson-
828 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JO DAVIESS AND
STEPHENSON COUNTIES UNTIL 915 PM CDT...

At 826 PM CDT, a strong thunderstorm was located over Lena, or 11
miles northwest of Freeport, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm. Intense rainfall rates will likely produce ponding water on
streets and roads.

Locations impacted include...
Freeport, Lena, Warren, Pearl City, Cedarville, Davis, Dakota, German
Valley, Winslow, Rock City, Ridott, Nora, Buena Vista, Loran, Rock
Grove, Oneco, Orangeville, Kent, Eleroy and Damascus.

Torrential rainfall is also occurring with this storm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible, especially areas that received heavy rainfall recently. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4250 8940 4220 8940 4219 8987 4220 8999
      4251 8999
TIME...MOT...LOC 0126Z 271DEG 34KT 4240 8980

RP Kinney
Special weather statement, Sep 11, 7:31 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
831 PM CDT Wed Sep 11 2019

ILC015-085-177-IAC097-120215-
Jo Daviess-Carroll-Stephenson-Jackson-
831 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
CENTRAL CARROLL...SOUTHWESTERN STEPHENSON AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, a strong thunderstorm was located over Green Island,
or 17 miles south of Galena, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Carroll, Savanna, Hanover, Sabula, Green Island, Argo Fay,
Mississippi Palisades State Park, Whitton, Wacker, Ideal, Center
Hill, Reeceville, South Sabula Lake Park and Camp Far Horizons.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4222 8987 4195 8997 4202 9015 4203 9016
      4203 9019 4212 9043 4226 9036
TIME...MOT...LOC 0131Z 286DEG 25KT 4219 9031

RP Kinney
Local storm report, Sep 11, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       4 NNE STOCKTON          42.40N 89.99W
09/11/2019  M0.80 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            RAINFALL IN 20 MINUTES.

0810 PM     TSTM WND GST     4 NNE STOCKTON          42.40N 89.99W
09/11/2019  M43 MPH          JO DAVIESS         IL   TRAINED SPOTTER

0814 PM     HEAVY RAIN       PEOSTA                  42.46N 90.85W
09/11/2019  M2.70 INCH       DUBUQUE            IA   PUBLIC

0755 PM     HEAVY RAIN       PEOSTA                  42.45N 90.85W
09/11/2019  M2.00 INCH       DUBUQUE            IA   PUBLIC

            STILL RAINING.

&&

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Dubuque

When
September 12, 12:00 AM CST to 2:00 AM CST
Where
Dubuque County, 0.69 mi S of Sageville to 0.46 mi ESE of Sageville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.560, -90.720

U.S. 52 near Sageville was closed around 1 AM due to water over the road. The road was opened a few hours later.

Thunderstorm Wind, Linn

When
September 12, 3:40 PM CST
Where
Linn County, 1.38 mi N of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.020, -91.650

A large tree limb was reported down on Clifton Street NE, as relayed by broadcast media.

Thunderstorm Wind, Linn

When
September 12, 3:45 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.030, -91.590

Several tree limbs were reported down on the road.

Thunderstorm Wind, Delaware

When
September 12, 4:22 PM CST
Where
Delaware County, 0.51 mi W of Manchester
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -91.460

Trees and branched reported blown down near east Main Street and D5X.

Flash Flood, Dubuque

When
September 12, 7:00 PM CST to September 13, 3:00 AM CST
Where
Dubuque County, 0.86 mi NE of Dubuque to 2.71 mi NE of Key West
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.510, -90.660

A widespread and significant flash flood was reported in the city of Dubuque and some surrounding areas, including Catfish Creek near Swiss Valley Park. Reports of significant street flooding and stalled cars were common, and some video showing rapidly water flowing through city streets was seen on social media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850865, 850861, 850862, 850863, 850868.